Potential adverse effects of long-term PPIs

2019-03-28
Paul Moayyedi

What are the potential adverse effects of long-term treatment with proton pump inhibitors (PPIs)?

Paul Moayyedi, MB ChB, PhD: There has been a myriad of complications, adverse events associated with PPI use. The first one to be described is pneumonia. Then came fractures, then the risk of enteric infection, particularly with Clostridium difficile. Then came a host of others such as B12 deficiency anemia, clopidogrel interactions. Then people ditched clopidogrel and anyone was at risk of having a myocardial infarction (MI) if they received PPIs. More recently there has been an association with dementia, chronic renal disease, and also even gastric cancer.

There is one paper which showed that all-cause mortality was increased when you were taking PPIs, all of this obviously leading patients to be very worried about taking these drugs in the long term.

The things that I was talking about [see MIRCIM 2018] were big population studies where these were associations. Here I would emphasize that association is not causation. Just because there seems to be an association with a disease, there is a whole host of reasons why that might be, the most common being that sicker people tend to be put on PPIs and sicker people get pneumonia, fractures, MIs, die—sadly—and get dementia and renal disease as well.

It is my belief that most if not all of these associations are actually due to residual confounding rather than PPIs really causing these diseases.

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.